North Dakota, 2011

Hail in North Dakota, June 2, 2011

June 2, 2011 · NWS BIS · 1 event in 1 county or zone

A strong thunderstorm produced nickel sized hail over Renville County in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong thunderstorm produced nickel sized hail over Renville County in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 2:23 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 2:23 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT THU JUN 2 2011

.SHORT TERM...MODELS ARE ALL CONSISTENT IN OVERALL TREND OF
SURFACE LOW AND THE ASSOCIATED UPPER LEVEL SHORT WAVE/LOW THAT
WILL MOVE NORTHEAST ACROSS THE UPPER PLAINS TODAY AND TONIGHT. THE
WRF AND NAM BOTH DEVELOP THUNDERSTORMS EARLY THIS MORNING AS A
WEAK SHORT WAVE LIFTS ACROSS THE AREA BUT THE OTHER MODELS DO NOT.
LEAN TOWARD THE STABLE MODELS AND WILL LOWER POPS OVER PREVIOUS
FORECAST BUT NOT TAKE THEM OUT COMPLETELY. SHOULD SEE STRONG WARM
ADVECTION TODAY AHEAD OF THE LOW. PREVIOUS FORECAST OF MAX TEMPS
TODAY LOOKS GOOD. THE POTENTIAL FOR THUNDERSTORMS SHOULD BE BETTER
LATER THIS AFTERNOON AND EVENING AS THE SURFACE LOW MOVES THROUGH
THE AREA ESTABLISHING FAIRLY GOOD CONVERGENCE ALONG A COLD FRONT
AND WARM FRONT. THERE WILL BE SOME POTENTIAL FOR SEVERE
THUNDERSTORMS...MAINLY LARGE HAIL. WILL KEEP A CHANCE OF PRECIP IN
THE FORECAST FRIDAY AS COOLER MOIST AIR WRAPS AROUND THE BACK OF
THE LOW. TEMPERATURES FRIDAY SHOULD BE COOLER AND CLOSER TO
NORMAL.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
MEDIUM RANGE MODELS IN FAIR SHAPE WITH MAIN FEATURES WITH USUAL
DISAGREEMENT OF IN SMALLER SCALE. WILL USE A BLEND OF GFS/ECMWF FOR
THE EXTENDED GRIDS TONIGHT.

PERSISTENT CONUS RIDGING THROUGH THE EXTENDED THOUGH WITH UP TO
THREE SEPARATE CLOSED LOWS SURROUNDING THE RIDGE. THE EXTENDED
FORECAST WILL HINGE ON HOW PIECES OF ENERGY IN THESE LOWS MOVE IN
BROAD STREAM OF WESTERLIES MOVING FROM CLOSED LOW OFFSHORE
CALIFORNIA COAST AND TROUGHING FROM POLAR LOW TO LAST SYSTEM MOVING
FROM HUDSON BAY TO OFFSHORE EAST COAST.

SCATTERED LOW END CHANCE POPS FOR MOST OF EXTENDED WITH BEST CHANCE
FOR LONGER LASTING SIGNIFICANT PRECIPITATION IS EARLY NEXT WEEK
WHERE MODEL QPF IS CENTERED ALONG CANADIAN BORDER AND THEN AGAIN
WITH LARGE PRECIPITATION CENTER OVER WESTERN NORTH DAKOTA.

TEMPERATURES WILL REMAIN NEAR HIGH END OF SEASONABLE WITH STRONG
RIDGING OVER THE CENTRAL US MODERATED BY TRANSIENT LOW PRESSURE
LOBES.

&&

.AVIATION...EARLY MORNING CONVECTION REMAINS POSSIBLE BUT LESS
LIKELY AS STRONG MCS IN KANSAS AND NEBRASKA APPEARS TO BE BLOCKING
ADVECTION OF MOISTURE NORTH ON STRONG 85H WINDS. HOWEVER LATE THIS
AFTERNOON BETTER CHANCES OF ISOLATED SEVERE THUNDERSTORM WITH HAIL
MAIN THREAT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/HAW
Hazardous weather outlook, Jun 2, 2:44 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT THU JUN 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
344 AM CDT THU JUN 2 2011 /244 AM MDT THU JUN 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE
FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. STRONG CAPE
AND GOOD SHEAR INDICATE POTENTIAL FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY...THEN A
CHANCE THROUGH THE MAJORITY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Renville

When
June 2, 7:32 AM CST to 7:35 AM CST
Where
Renville County, 10.46 mi W of Sherwood
Measured
0.88 in hail
Reported by
Public
Coordinates
48.960, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306738.